Search the Community
Showing results for tags 'SSRI'.
Found 2 results
I wasn't sure where to post this topic so I posted it in general discussion. Has anyone taken Lexapro while on Adderall? While I was on adderall for a year I believed I was depressed and my doctor put me on Lexapro. Now Im almost hitting two months off adderall and I'm thinking I should get off the Lexapro as well. I'm scared I won't be able to handle it and become extremely emotionally unstable- although I feel like I'm emotionally numb most of the time. Any advice? Thank you all for being here.
Hey all, I'm actually about to not post anymore for a while, but I didn't want to go without throwing something out there about antidepressants. I'm not a doctor, and no one's advice can replace the advice of a good doctor. But I want to share what I've heard and read. I've done two courses of Celexa (Citalopram HBr) and to be perfectly honest, there was only one thing it was good for, I think--getting me out of my head, temporarily. Picture a guy, depressed, walking through a maze, totally confused and agitated. As he gets more agitated and sad, the maze gets more difficult. Celexa is like a very neutral, calming lake in the midst of the maze; the depressed guy finds the Celexa lake and he calms down, and everything looks very different, and the maze's difficulty goes back to what it was before he found the lake. The problem that I had with Celexa is that I was at the lake, feeling neutral again, and then I'd need to venture out into the maze again, to try and get out; but the maze was exactly what it was before, and I'd get frustrated, and have to come back to the lake. But after a while, even needing to come back to the lake was frustrating, and the worst part is that the "new perspective" was gone. It was a "familiar perspective," after a while, and it became part of the depression: apathy. That's sort of my personal theory about antidepressants, and possibly even adderall. You take it to get a different view of things, to see that things can be different! but if you keep taking it, it's all the same after a while. I think that the right strategy is to engage yourself in intense behavior modification when you are at the beginning stages of the drug. Do new things--GOOD things, for god's sake--that you wouldn't have done if you were in the middle of your depression. Your new perspective is only good for a little while, so you have to change yourself while it lasts, or your new perspective will be the same as your old perspective--just with a little more apathy. Here's what I know about selective serotonin reuptake inhibitors (SSRIs; includes Celexa, Lexapro, Prozac, Zoloft, Paxil, ...). Supposedly, for severe depression, their effect just reaches clinical significance, while for mild to moderate depression, their effect is not clinically significant. Does that mean no one should try them? No. But it means you should carefully consider whether it will do as much good as harm. Harm? Yeah, I think so--as with any of these things, you're changing the stuff floating around between your neurons. After a few weeks to a few months of an SSRI, people tend to gain weight. They tend to gain it after ceasing it, too. (I was lucky to gain only 10 pounds, and eventually lost it again). If you're just coming off of adderall, your brain is fighting with a much lower dopamine level than it's gotten used to (though, if you're a serious abuser, I have no idea--things get more messed up with that; for all I know, you might have been working with precious little after serious abuse; I'm not a doctor). Serotonin and dopamine, as I understand it, sort of "fight" each others' levels throughout the day, and it is a hallmark of Parkinson's that the link between the levels is sort of broken (due to loss of neurons in the substantia nigra... anyone who knows more about this feel free to chime in). So if you're taking an SSRI after adderall, it seems to me that would be a bit of a shock in the opposite direction. ON THE OTHER HAND, Wellbutrin (bupropion, which is not an SSRI--see http://en.wikipedia.org/wiki/Wellbutrin) appears to work in a way that might be more beneficial for someone recovering from adderall abuse. After all, it was initially developed as a smoking cessation aid, and is prescribed to depressed patients who complain of decreased focus and sex drive. (SSRIs are well-known for libido annihilation). Personally, when I started Adderall, I *stopped smoking and drinking*. I just no longer WANTED to smoke or drink! If I could go back, I would never have taken Celexa. I think it was the wrong antidepressant for me. Maybe Wellbutrin would have been a better option. *ALL* of these drugs have side effects to be careful of--just because it's not Adderall doesn't mean it's not dangerous. But at least you won't be addicted to an SSRI or Wellbutrin. I know for a fact that SSRIs don't have abuse potential, unless you fabricate it in your messed-up noggin. Wellbutrin is said not to have any abuse potential, but I haven't been to that planet, so I don't know firsthand. I think if I had to write a message to summarize this, it would be TL;DR? If you're going to start an antidepressant, choose wisely and couple it with immediate and aggressive behavior modification for at least six weeks. Get outside your head--be a version of yourself who you have more esteem for. Again, I'm not a doctor or a counselor, and no advice from someone like me can replace the advice of a good doctor and a counselor. If you have to choose between doctor and counselor, choose counselor and see what counselor says about doctor. When you see counselor, mention your concerns about recent antidepressant studies (some saying SSRIs can cause or at least contribute to depression http://www.huffingtonpost.com/dr-peter-breggin/antidepressants-long-term-depression_b_1077185.html) and side effects.